Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The computation of a certain metric invariant of an algebraic number field


Author: Horst Brunotte
Journal: Math. Comp. 38 (1982), 627-632
MSC: Primary 12A99; Secondary 12-04, 12A45
DOI: https://doi.org/10.1090/S0025-5718-1982-0645677-8
MathSciNet review: 645677
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let F be an algebraic number field and denote by $ N(a)$ the absolute norm and by $ \tilde{a}$ the maximum of the absolute values of the conjugates of the element a of F. Define $ {c_F}$ to be the best possible constant with the property: For every $ a \in F$ there exists a unit u of F such that $ \widetilde{ua} \leqslant {c_F}N{(a)^{1/[F:{\mathbf{Q}}]}}$. An algorithm for the computation of $ {c_F}$ is described and some examples are given.


References [Enhancements On Off] (What's this?)

  • [1] W. E. H. Berwick, "Algebraic number fields with two independent units," Proc. London Math. Soc., v. 34, 1932, pp. 360-378.
  • [2] S. I. Borewicz & I. R. Šafarevič, Zahlentheorie, Birkhäuser, Basel-Stuttgart, 1966.
  • [3] H. Brunotte, "Bemerkungen zu einer metrischen Invarianten algebraischer Zahlkörper," Monatsh. Math., v. 90, 1980, pp. 171-184. MR 596884 (82d:12009)
  • [4] H. Hasse, "Arithmetische Bestimmung von Grundeinheit und Klassenzahl in zyklischen kubischen und biquadratischen Zahlkörpern," Abh. Deutsch. Akad. Wiss. Berlin Math.-Nat. Kl. 1948, No. 2, 1950. MR 0033863 (11:503d)
  • [5] H. Hasse, Über die Klassenzahl abelscher Zahlkörper, Akademie-Verlag, Berlin, 1952. MR 0049239 (14:141a)
  • [6] H. Hasse, Zahlentheorie, Akademie-Verlag, Berlin, 1969. MR 0253972 (40:7185)
  • [7] O. Körner, "Erweiterter Goldbach-Vinogradovscher Satz in beliebigen algebraischen Zahlkörpern," Math. Ann., v. 143, 1961, pp. 344-378. MR 0123552 (23:A877)
  • [8] D. E. Knuth, The Art of Computer Programming, Vol. 2: Seminumerical Algorithms, Addison-Wesley, Reading, Mass., 1969. MR 0286318 (44:3531)
  • [9] G. J. Rieger, "Über die Darstellung ganzer algebraischer Zahlen durch Quadrate," Arch. Math., v. 14, 1963, pp. 22-28. MR 0151444 (27:1429)
  • [10] C. L. Siegel, "Darstellung totalpositiver Zahlen durch Quadrate," Math. Z., v. 11, 1921, pp. 246-275. MR 1544496
  • [11] R. Smadja, Calculs Effectifs sur les Idéaux des Corps de Nombres Algébriques, Univ. D'Aix-Marseille, U.E.R. Sci. de Luminy, 1976.
  • [12] E. Thomas, "Fundamental units for orders in certain cubic number fields," J. Reine Angew. Math., v. 310, 1979, pp. 33-35. MR 546663 (81b:12009)
  • [13] B. L. van der Waerden, "Ein logarithmenfreier Beweis des Dirichletschen Einheitensatzes," Abh. Math. Sem. Univ. Hamburg, v. 6, 1928, pp. 259-262.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12A99, 12-04, 12A45

Retrieve articles in all journals with MSC: 12A99, 12-04, 12A45


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1982-0645677-8
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society